Decongestants can sometimes cause more harm than good
Mayo Clinic Q&A
DEAR MAYO CLINIC: I’ve heard that nonprescription decongestants can have significant side effects. Is this true?
ANSWER: While many people rely on nasal decongestants to help ease symptoms of a cold or flu, these medications can sometimes cause more harm than good, especially if taken repeatedly. Examples of commonly used decongestants include phenylephrine and pseudoephedrine. Often, these ingredients are included in multi-symptom cold and flu preparations, such as Maximum Strength Mucinex D, Robitussin Multi-Symptom Cold, and Tylenol Sinus Congestion & Pain.
Taking a decongestant can temporarily ease congestion, but it can also create a slight increase in your blood pressure. If you already have high blood pressure, especially if it’s not controlled, this may be a concern. Decongestants also can interfere with the effectiveness of certain blood pressure medications. If you’re on blood pressure medication, check with your doctor or pharmacist before taking a nasal decongestant.
Extended-release decongestants may be less likely to raise blood pressure than the immediate-release kind but can still cause problems. People who have conditions such as diabetes, benign prostatic hyperplasia (BPH), ischemic heart problems, thyroid disorders, glaucoma and seizures generally should avoid using nasal decongestants.
In addition, using nonprescription decongestant nasal sprays (Afrin, Dristan, others) for more than three or four days can cause even worse nasal congestion once the decongestant wears off (rebound rhinitis). All too often, people think their colds are getting worse, so they increase their use of nasal spray, leading to a downward spiral of medication use and worsening congestion. Other occasional side effects of nasal sprays may include nosebleeds, agitation and insomnia.
Thankfully, symptoms usually last no more than a week and a half. If you have continued congestion, it may be time to visit your doctor to explore treatment options that may be more effective. — Lisa Buss Preszler, Pharm.D., R.Ph., Mayo Clinic Pharmacy, Mayo Clinic, Rochester, Minn.
(Mayo Clinic Q & A is an educational resource and doesn’t replace regular medical care. E-mail a question to MayoClinicQ&A@mayo.edu. For more information, visit www.mayoclinic.org.)
(c) 2016 MAYO FOUNDATION FOR MEDICAL EDUCATION AND RESEARCH. ALL RIGHTS RESERVED. DISTRIBUTED BY TRIBUNE CONTENT AGENCY, LLC.
By Eleanor Laise, Kiplinger Retirement Report When an older adult racks up unpaid long-term-care bills, who's
Mayo Clinic Q&A DEAR MAYO CLINIC: I was recently diagnosed with vascular Ehlers-Danlos syndrome. My doctor
Mayo Clinic Q&A DEAR MAYO CLINIC: Should all postmenopausal women take calcium supplements to prevent osteoporosis,
By Sandra Block, Kiplinger Personal Finance How stressed-out are we? Consider this: In some cities, "rage
By Cleveland Clinic's Chronic Conditions Team In the past, if you had minor surgery or an